Written by Ron Sterling, M.D. and Published in Northwest Prime Time Magazine
by Ron Sterling, M.D. -- November 2003
Depressions that last longer than two weeks and include symptoms such as early morning awakening with difficulty returning to sleep, severe loss of motivation, energy, or interest in life (suicidal feelings or plans, constant sadness), and loss of appetite with weight loss are the moderate to severe type and do not generally get better without help from medication. Milder forms of depression may include symptoms such as increased hostility, irritability, over-eating, over-sleeping, and difficulty concentrating.
Please keep in mind that no matter how healthy our brain may be, we are each vulnerable to clinical depression under the right circumstances of physical or emotional stress. How vulnerable we are to depression depends on our physical ailments and our family history of depression. More ailments and more family members with clinical depression signify a higher vulnerability.
Stress increases certain chemicals in the central nervous system which damage the hippocampus. Studies have clearly shown that people with depression have a smaller hippocampus, likely damaged by chemicals produced by stress. In addition, certain neurotransmitters are reduced due to the smaller hippocampus. A neurotransmitter is a chemical "bridge" between nerve cells that is necessary for one nerve cell to "talk" to another. Without the bridge, the transmission of information breaks down. Neurotransmitters such as serotonin, norepinephrine, and dopamine are important for a healthy hippocampus.
All antidepressants do similar things -- they increase neurotransmitters and they help the hippocampus repair itself. Neurotransmitters can be increased almost immediately, but it takes months to repair a damaged hippocampus. That is why it is important to continue an antidepressant that is working for at least six months to a year.
However, antidepressants all have different side effects. Some side effects are useful, some are not. Although this is a bit of an oversimplification, most psychiatrists help their clients to choose the right antidepressant based on their "side-effects." For instance, with an older patient who is depressed and has loss of appetite and difficulty sleeping, the medication of choice might be mirtazepine (Remeron) at bedtime because it is known to increase appetite and help sleep soon after starting it. Other medications, such as bupropion (Wellbutrin), may decrease appetite and cause sleep problems. So, with a client who is over-eating and over-sleeping as part of their depression, Wellbutrin might be helpful soon after starting it. The other significant side effects that should be talked about are sexual side effects. Some antidepressants commonly interfere with sexual function, whereas others, such as Wellbutrin, do not.
I hope this is helpful. One of the best series of articles on depression and antidepressants can be found at WebMD.com. Go to their "depression guide" to get comprehensive information. Visit the Hippocampus.us Web site to read about a small part of the brain that has many important functions related to depression and memory. -- Best wishes, Dr. Ron.
Ron Sterling, M.D. is a 64 year-old General and Geriatric Psychiatrist with a private practice in Seattle. He invites you to e-mail him at with any questions about mental wellness or emotional, relationship, or aging concerns. He is the only person who reads e-mail sent to Dr. Ron. Please be assured that your questions and identities are completely confidential and protected. For more information about Dr. Ron and for resources related to senior mental health, please go to SeniorMentalHealth.org. Read our Disclaimer.
Have a great day!
[ Humor ] [ Activism ] [ Site Index ] [ Offsite Resources ] [ Other Links ] [ Politics ] [ Style ]
[ Online Help ] [ Biography ] [ Legal Notes ] [ Donations ] [ Contact Us ]
RON STERLING, M.D.
General Psychiatry with Specialization in Adult Attention Deficit Disorder
Updated October 7, 2007
Copyright 2000-2007. Ron Sterling, M.D. All Rights Reserved.
Conflicts of Interest Disclosure Statement